Texas, 2015

Flash Flood in Texas, May 12, 2015

May 12, 2015 · NWS LCH · 1 event in 1 county or zone

A cold front drifted through the region during afternoon and evening of the 12th. Showers and thunderstorms developed ahead of the boundary causing flooding for portions of Beaumont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front drifted through the region during afternoon and evening of the 12th. Showers and thunderstorms developed ahead of the boundary causing flooding for portions of Beaumont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 12, 2:59 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, May 12, 2:59 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
359 PM CDT TUE MAY 12 2015

.SYNOPSIS...
AREA RADAR MOSAIC SHOWING SCT CONVECTION BEGINNING TO FIRE ALONG
THE TX COAST EAST ACRS SW LA INTO SE LA. A WEAK FRONTAL BOUNDARY
WAS HELPING TO FOCUS THIS ACTIVITY AIDED BY MODEST DESTABILIZATION
AND WARMING AS SUNLIGHT FILTERS THROUGH THE THIN MID AND HIGH
CLOUDS. EXPECT THIS SCT ACTIVITY TO CONTINUE DEVELOPING THROUGH
THE LATTER PART OF THE AFTN. ALOFT...THE AREA REMAINS UNDER A
MOIST SWLY FLOW ALOFT BETWEEN A TROF OVER THE W COAST AND A WEAK
RIDGE OVER THE SERN STATES.

&&

.DISCUSSION...
THROUGH LATE AFTN INTO EARLY EVENING...THERE IS THE POSSIBILITY
THAT A FEW STORMS COULD BRIEFLY PULSE TO MINIMAL SVR
STRENGTH...WITH DAMAGING WIND GUSTS AND MARGINAL HAIL POSSIBLE.
STORM COVERAGE AND INTENSITY WILL DIMINISH DURING THE EVENING WITH
THE LOSS OF DAYTIME HEATING.

THE COLD FRONT WILL GRADUALLY MOVE SOUTH OVER THE COASTAL WATERS
THIS EVENING...AND STALL OVERNIGHT WITH JUST A FEW SHOWERS LINGERING
OVER THE AREA. DESPITE THE FRONT MOVING SOUTH OF THE AREA
TONIGHT...LITTLE MORE THAN A WIND SHIFT IS EXPECTED WITH
RELATIVELY WARM AND HUMID CONDITIONS CONTINUING. OVERNIGHT LOWS
WILL BE IN THE UPPER 60S TO NEAR 70 WITH HIGHS WEDNESDAY INTO THE
LOWER 80S.

SHOWER AND THUNDERSTORM CHANCES WILL AGAIN INCREASE WITH DAYTIME
HEATING WEDNESDAY...WITH THE BEST CHANCES OVER THE NWRN ZONES
CLOSER TO SHORTWAVE ENERGY PASSING OVER TX. THE WEAK FRONT WILL
BEGIN TO LIFT BACK TO THE NORTH...WITH WARM SOUTHERLIES RETURNING
DURING THE AFTN.

LITTLE DAY TO DAY CHANGE IS EXPECTED THROUGH THE REMAINDER OF THE
PERIOD. A PERSISTENT TROF WILL RESIDE OVER THE WRN CONUS THROUGH
EARLY NEXT WEEK...KEEPING A SWLY FLOW ALOFT OVER THE AREA. A
SERIES OF SHORTWAVES WILL TRAVEL ACRS THE SRN PLAIN TOWARD THE
GREAT LAKES...INTERACTING WITH THE MOIST AND UNSTABLE AIRMASS
OVER THE REGION. CARRIED AT LEAST A MINIMUM OF CHC POPS FROM
THURSDAY INTO THE WEEKEND WITH INITIATION AND COVERAGE DRIVEN BY
OUTFLOW BOUNDARY INTERACTIONS. WARM AND MUGGY CONDITIONS ARE
EXPECTED TO PERSIST...WITH TEMPERATURES RUNNING NEAR OR SLIGHT ABV
NORMAL NORMS.

&&

.MARINE...
A WEAK COLD FRONT WILL GRADUALLY SLIDE SOUTH OVER THE COASTAL
WATERS THIS EVENING...BECOMING STALLED OVERNIGHT. THIS WILL
PRODUCE MOSTLY LT TO OCCASIONALLY MDT ELY WINDS THROUGH EARLY
WEDNESDAY. AN ONSHORE FLOW WILL RESUME DURING THE DAY WEDNESDAY
AS HIGH PRES OVER THE PLAINS MIGRATES TOWARD THE EAST AND THE
FRONT SLOWLY LIFTS BACK TO THE NORTH OVER THE REGION. A LT TO MDT
ONSHORE FLOW WILL THEN PERSIST THROUGH NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  66  84  67  83 /  50  30  30  40
LCH  69  83  71  83 /  30  30  20  30
LFT  69  85  70  84 /  40  30  20  30
BPT  71  82  73  83 /  40  30  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

PUBLIC...24
Hazardous weather outlook, May 12, 4:34 AM CST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
534 AM CDT TUE MAY 12 2015

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-131045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
534 AM CDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS SHOULD MOVE BACK IN FROM THE WEST DURING
THE DAY TODAY. ADDITIONAL RAINFALL UP TO AN INCH EXPECTED THROUGH
TONIGHT. SOME THUNDERSTORMS COULD BRIEFLY REACH SEVERE
THRHESHOLDS. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL CAN ALSO
BE EXPECTED IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LITTLE CHANGE IN THE OVERALL PATTERN WITH PERIODS OF SHOWERS AND
THUNDERSTORMS FROM UPPER LEVEL DISTURBANCES TRANSITING THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED DUE TO A MARGINAL RISK FOR SEVERE
TSTMS TODAY.

SWEENEY

In the hours before

Special weather statement, May 12, 2:40 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
340 PM CDT TUE MAY 12 2015

LAZ052-074-122130-
EAST CAMERON-VERMILION-
340 PM CDT TUE MAY 12 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CAMERON PARISH...

AT 340 PM CDT...A STRONG THUNDERSTORM WAS NEAR ROCKEFELLER WILDLIFE
RANGE...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKEFELLER WILDLIFE RANGE.

LAT...LON 2965 9282 2985 9292 3003 9273 2971 9256
TIME...MOT...LOC 2040Z 244DEG 4KT 2977 9279

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
May 12, 5:25 PM CST to 6:25 PM CST
Where
Jefferson County, 1.26 mi NNW of Beaumont to 1.81 mi SSW of Amelia
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.096, -94.110

Beaumont media received multiple photos from along the Eastex Freeway, Delaware Street, Lucas Drive, and other Northeast Beaumont roads that were flooded. Several cars were flooded during the event.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572737.